Back to Ask the Diabetes Team Ask the Diabetes Team

From Singapore:

I have type 2 diabetes treated with twice daily metformin and will be starting the Muslim fasting month soon. We are to eat only at dawn and dinner at dusk. What do you advise?


First, I would suggest that you can take your medication when you eat. Metformin is not supposed to cause severe hypoglycemia so I think you will do okay when you are fasting during the daylight hours. If you begin to feel low, you could decrease your metformin. However, decreasing it before the daylight fasting starts may not be the best since the metformin is helpful in keeping fasting glucose levels down.


Additional comments from Jane Seley, diabetes nurse specialist:

Since metformin is a long acting drug and does not cause low blood sugar, I would take it before dawn with a meal and again at dusk with the next meal. You might get stomach discomfort if you take it on an empty stomach.


Original posting 5 Nov 2003
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.